The number of vaping-related illnesses has reached a staggering 1,080 cases, with 18 confirmed deaths, according to the latest report from the Centers for Disease Control and Prevention (CDC).
What's more, it doesn't look like the outbreak has "peaked" or is in any way slowing down, Dr. Anne Schuchat, the principal deputy director of the CDC, said during a press conference today (Oct. 3). "We are worried that there's plenty of risky products still out there."
The 275 cases since last week includes both new patients who have recently become ill and those who were previously ill and are just now reporting it. "Given the continued occurrence of life-threatening new cases, CDC recommends that people refrain from using e-cigarette or vaping products, particularly those containing THC," the active ingredient in marijuana, she said.
Related: 4 Myths About E-Cigarettes
Though the U.S. Food and Drug Administration has collected over 440 samples of vaping products and constituents across 18 different states, the agency has not found a common thread among all the products that could be causing the illnesses.
Of the 578 patients that CDC has information from, 78% reported using THC-containing products.
A report published last week, which focused on patients in Illinois and Wisconsin, also found that a majority of patients were using THC-containing products and specifically "prefilled" cartridges (which are filled before the user buys them). In addition, many of those patients had obtained those products illegally off the streets. However, that report is focused on a very specific geographic region and so it can't be concluded that these illnesses are caused solely by products bought illegally, Schuchat said.
Previously, investigators had also found vitamin E acetate in many, but not all, of the products , especially those obtained from patients in New York, suggesting that the oils could have accumulated in people's lungs and caused the illnesses.
However, a new report published yesterday (Oct. 2) in The New England Journal of Medicine didn't find any evidence that was the case after the researchers examined lung biopsies of 17 patients across the U.S. Instead, they concluded that the illnesses were likely the result of inhaling toxic chemical fumes.
All of that being said, it's still unclear what's causing hundreds of people to report to the hospital with shortness of breath, cough, chest pain and sometimes even nausea, vomiting, fever and weight loss after vaping. What is clear is that "these are really serious injuries in the lung," Schuchat said. "We don't know how well people will recover from them, whether lung damage may be permanent."
- 9 Weird Ways You Can Test Positive for Drugs
- 7 Ways Marijuana May Affect the Brain
- Kick the Habit: 10 Scientific Quit-Smoking Tips
Originally published on Live Science.(opens in new tab)